Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Huntsville, AL

October 9, 2009Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Oct 9, 2009, 1:42 PM CDT for Lauderdale County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2009, 1:42 PM CDT (18:42 UTC)
Expired
Oct 9, 2009, 2:30 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 12:20 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 9, 12:20 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT FRI OCT 9 2009

.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...LINE OF SHRA WITH A FEW EMBEDDED TSRA CONTINUES TO WORK
ITS WAY ACROSS WRN TN/NRN MS. SWLY GRADIENT WIND IS ALREADY GUSTING
OVER 25 KT AND SFC WINDS COULD RUN SLIGHTLY HIGHER IN AND NEAR THE
APPROACHING LINE. CEILINGS SHOULD ALSO HOVER NEAR MVFR LEVELS
THROUGH THE AFTERNOON HRS BEFORE LOWERING BELOW 3K FT AFTER 01Z SAT.
SOME LIGHT TO MOD RESIDUAL RAINFALL IS ALSO XPCTED THROUGH THE
EVENING AND OVERNIGHT HRS HELPING TO SOLIDIFY MVFR CONDITIONS.
&&

.DISCUSSION...LINE OF SHOWERS AND TSTMS CONTINUES TO MAKE ITS WAY
EWD ACROSS WRN TN AND TOWARD THE CNTRL TN VALLEY AREA. WHILE THE
BETTER INSTABILITY FOR NOW LOOKS TO BE DISPLACED S AND W OF THE
AREA...ANY BREAKS IN THE CLOUD COVER OVER THE NEXT FEW HRS COULD
RESULT IN THE TSTMS APPROACHING FROM THE W BECOMING BETTER
ORGANIZED. GIVEN THE SLOW PROGRESSION OF THE PRECIP EWD COUPLED WITH
A GOOD AMOUNT OF RESIDUAL RAINFALL BEHIND THE INITIAL LINE...THE
FLASH FLOOD WATCH WILL CERTAINLY REMAIN IN EFFECT THROUGH THE
AFTERNOON/EVENING HRS. AS SUCH...NO UPDATES TO THE FORECAST ARE
PLANNED AT THIS TIME.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.

     FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
     FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...
     LAWRENCE...LIMESTONE...MADISON...MORGAN.

TN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
     FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&

09
Hazardous weather outlook, Oct 9, 12:00 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT FRI OCT 9 2009

ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1200 PM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS THIS AFTERNOON. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A LINE OF STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL TRACK
EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. A FEW
ISOLATED SEVERE STORMS MAY ALSO DEVELOP ALONG OR AHEAD OF THIS LINE.

ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL AROUND
1 TO 3 INCHES PER HOUR WILL INCREASE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE AFTERNOON AND EVENING HOURS. RAINFALL IS EXPECTED TO TAPER OFF
DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LIGHT TO MODERATE RAINFALL ALONG WITH AN ISOLATED THUNDERSTORM IS
EXPECTED TO BE ONGOING INTO SATURDAY. THE RAINFALL THOUGH IS
EXPECTED TO COME TO AN END LATE SATURDAY AFTERNOON AND EVENING.

NO HAZARDOUS WEATHER IS THEN EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...ALTHOUGH ACTIVATION MAY BE REQUESTED
IF THE THREAT FOR SEVERE WEATHER BECOMES MORE WIDESPREAD. FIRST
RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:12 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more16 hr
Oct 9, 1:28 PM CDTSevere Thunderstorm WarningHUNColbert22 min
Oct 9, 1:56 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale34 min
Oct 9, 2:49 PM CDTTornado WarningHUNLauderdale11 min
Oct 9, 2:59 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
Oct 9, 3:08 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone31 min
Oct 9, 3:29 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan31 min
Oct 9, 3:58 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan47 min
Oct 9, 4:19 PM CDTTornado WarningHUNLawrence, Morgan26 min
Oct 9, 4:36 PM CDTSevere Thunderstorm WarningHUNJackson, Madison39 min
Oct 9, 4:43 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan47 min
Oct 9, 4:54 PM CDTTornado WarningHUNCullman, Morgan36 min
Oct 9, 5:08 PM CDTSevere Thunderstorm WarningHUNJackson52 min
Oct 9, 5:12 PM CDTTornado WarningHUNCullman33 min
Oct 9, 5:24 PM CDTTornado WarningHUNMadison, Marshall, Morgan36 min
Oct 9, 5:49 PM CDTTornado WarningHUNJackson, Marshall26 min
Oct 9, 6:11 PM CDTTornado WarningHUNDeKalb, Jackson24 min
Oct 9, 6:12 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall26 min
Oct 9, 3:26 PM CDTSevere Thunderstorm WarningHUNLincoln, Moore49 min
Oct 9, 3:44 PM CDTTornado WarningHUNLincoln31 min
Oct 9, 4:12 PM CDTTornado WarningHUNFranklin, Lincoln, Moore33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.